Avastin is a cancer drug that is frequently used “off-label” to treat macular degeneration and other eye diseases. Normal doses of Avastin must be split into smaller doses for eye treatments, and there is a risk that batches of Avastin can be contaminated with bacteria. Unfortunately, dozens of people have suffered devastating eye infections that caused blindness.
UPDATE: FDA Recalls Avastin After Causing Eye Infections
- March 20, 2013 — The FDA and Clinical Specialties have recalled several lots of Avastin after receiving reports of 5 people who suffered eye infections after receiving contaminated injections for macular degeneration. Read the official FDA recall notice for Avastin.
- August 30, 2011 — Contaminated injections of Avastin have been linked to 16 eye infections in Tennessee and Florida. Click here to read more from the New York Times.
- September 1, 2011 — Five people have suffered eye infections after being treated with Avastin at a Veterans Affairs Medical Center in Los Angeles. Click here to read more from the New York Times.
Avastin Eye Infection Information
Avastin (bevacizumab) is a cancer medication developed by Genentech. The U.S. Food and Drug Administration (FDA) approved it in 2004 for the treatment of colorectal cancer and lung cancer. However, it is not approved to treat eye diseases.
Avastin is frequently used “off-label” for the treatment of macular degeneration, an age-related eye disease that causes gradual loss of sharp, central vision. It is the leading cause of vision loss in people over 60 years old.
Each dose of Avastin for macular degeneration costs about $50, which is significantly cheaper than a $2,000 dose of Lucentis, a somewhat similar drug that is approved to treat eye diseases. Although using Avastin instead of Lucentis can save a lot of money, it comes with a serious risk of eye infections.
A dose of Avastin for cancer is too large for use in eye treatments, so the dose must be split into multiple smaller doses and loaded into a syringe. The extra handling can potentially contaminate the medicine with bacteria, which can cause severe eye infections when it is injected in a patient.
Symptoms of Eye Infection from Avastin
Patients who are injected with Avastin in their eyes should be vigilant for symptoms of an intra-ocular eye infection, including:
- Blurred vision
- Increased eye “floaters” or seeing spots
- Sensitivity to light
- Eyelid swelling
FDA Safety Warnings for Avastin and Eye Infections, Blindness
Although the FDA has issued multiple safety warnings about the risk of eye infections and blindness from using Avastin, many people continue to be injured. The following warnings have been published:
- March 20, 2013 — FDA Announces Avastin Recall
- August 30, 2011 — FDA Warning for Avastin Eye Infections
Furthermore, the FDA has warned:
“Health care professionals should be aware that repackaging sterile drugs without proper aseptic technique can compromise product sterility, potentially putting the patient at risk for microbial infections. Health care professionals should ensure that drug products are obtained from appropriate, reliable sources and properly administered.”
Avastin and Compounding Pharmacies
Most doses of Avastin are prepared at compounding pharmacies, which prepare customized drugs for specific patients (as opposed to pharmaceutical companies, which mass-produce drugs). Unfortunately, the FDA has limited oversight over these pharmacies, because they are also regulated by state pharmacy boards.
The safety of medicines created at compounding pharmacies has come under scrutiny following an outbreak of fungal meningitis. In 2012, contaminated medicines produced by New England Compounding Pharmacy were associated with more than 722 cases of spinal meningitis infections, and at least 50 deaths.
Many Avastin lawsuits have already been filed. One lawsuit was filed by the family of Lloyd Mason Sylvis, a 77 year-old man who was treated with Avastin for macular degeneration. He developed a severe eye infection, brain damage, and is now in a vegetative state. The $4 million medical malpractice lawsuit was filed against the Department of Veterans Affairs, which subsequently halted use of Avastin for macular degeneration.
Another Avastin lawsuit was filed by Antonio Salgado, a 79 year-old man from Miami. Salgado and several other individuals were given contaminated doses of Avastin from Infupharma, a compounding pharmacy. His lawsuit alleges that the doses caused him to suffer extreme eye pain. He also developed a white film over his eye that impairs his vision.
Ocular Side Effects of Avastin Eye Injections
Potential complications of administering Avastin for eye injections include the following ocular side effects:
- Eye infection (endophthalmitis)
- Misty vision
- Retinal tears
- Retinal detachment
- Cataract formation (clouding of the eye)
- Glaucoma (increased pressure in the eye)
- Hypotony (reduced pressure in the eye)
- Corneal damage